Hi Dr. Lakin–
I’m forwarding this message because it speaks to an issue that has concerned me for some time. I have been working out consistently, lifting weights and stretching twice a week, walking or bicycling twice a week and doing yoga twice per week, for several years now, and have felt that I was not making much progress in terms of aerobic capacity and developing muscle mass. The research reported in the attached email suggests some reasons why that may be. When I meet with you in June, I would like to discuss how we might manage this situation, or whether we should even try.
From The New York Times:PHYS ED: Can Statins Cut the Benefits of Exercise?An important new study suggests that statins, the cholesterol-lowering medications that are the most prescribed drugs in the world, may block some of the fitness benefits of exercise, one of the surest ways to improve health.Statins and Exercise: NY Times
Interesting…and this is something I’ve wondered a bit, as I take a statin (very low dose) and that is does impair my physical capacity slightly. That said, my dad had bypass at 54…so I feel the need for some help (imperfect diet, and all). Certainly, the potential for insidious side effects of medications are something to consider, and this may be one of those cases.
As always, the balance of benefits and risks need to be considered on a case-by-case basis and individualized to the particular person.
We can revisit when we get together….thanks for sending.